April 26, 2012

The next plan

I spent almost an hour with Dr G, coming up with a next step plan.

1. He liked Dr Gadi's recommendation of combining Afinitor (everolimus) with double aromatase inhibitors. Afinitor is a targeted therapy and is classified as an mTOR inhibitor.
mTOR inibition blocks the translation of genes that regulate cancer cell proliferation. It also results in reduced levels of certain cell growth factors involved in the development of new blood vessels, such as vascular endothelial growth factor (VEGF).
mTOR inhibitors are thought to turn estrogen receptors back "on," so that the cancer would respond to estrogen blockers again. So I will also start high dose Faslodex and Aromasin, a double AI therapy. I've had both of these before. Faslodex is given by injection (two shots in the tuchis, ouch!). The other drugs are all taken orally.

2. I will try this for one month and then have another set of PET scans, full body and brain, to determine how well this combo works.

3. My remaining scalp metastasis will be biopsied and checked for estrogen reception, progesterone reception and HER 2 neu factor. It's apparent that my cancer has changed from highly ER/PR+ to being much less so, but as Dr G pointed out, my cancer did respond very well for years to the estrogen blockers. It's worth rechecking the HER2 neu factor because if that has changed as well (I was originally HER 2 neu-), I could take Herceptin and Tykerb. Dr G may give me these drugs anyway.

4. While I try this plan, we will hold off on any radiation therapy. Since I have no symptoms now, it's a good time to try drugs first. We can revisit whole brain radiation or gamma knife later, if need be.

The downsides?

Afinitor was very recently approved by the FDA and is extremely expensive ($10,500 for a 30 day supply, according to my pharmacist). Dr G's office is checking with my insurance provider to see if they will cover any of this expense. (I do have about two weeks of sample pills to start off.)

Among other side effects, Afinitor also causes mucositis (mouth sores) in many patients. I had terrible mouth sores while on Doxil and had to discontinue that chemo. With Afinitor, if I develop mouth sores, Dr G can decrease the dosage.

It's a good plan. What I like best is having a plan, and knowing that there are still options, such as high dose estrogen and other chemotherapies.

Listen well, my cancer: if you want to stick around, you'll get quiet on this regimen and we will all live longer together.

6 comments:

  1. You go girl. Canada is rooting for you. Hugs, J

    ReplyDelete
  2. Anonymous7:31 AM

    I am so glad you have good doctors who have the knowledge to come up with a new plan. I think the combination of a very clever oncologist, who has a winning attitude, and a patient who has a winning attitude, like you do, is what makes a survivor.

    You are doing a very good thing for everyone by writing of your treatments, and how they work, and also by writing of the new ideas your doctors have. It raises the bar for other doctors, who may not be as creative, and in that way you are helping a lot of people.

    Susan

    ReplyDelete
  3. Love the fact that you love having a plan, and love it when there are options. Oh, and agree with Anonymous above and with Jane Aronovitch but want to add: it's not only Canada which is rooting for you; I am posting from Johannesburg, South Africa.

    ReplyDelete
  4. Anonymous2:02 PM

    http://www.huffingtonpost.com/2012/05/01/darlene-grant-mom-dying-cancer-video-genentech_n_1465938.html?icid=maing-grid7%7Cmaing7%7Cdl24%7Csec1_lnk3%26pLid%3D156866

    ReplyDelete
  5. Hey Jill,
    So good to read your blog. Can you tell me if you experienced any side effects since starting the Afinitor ? My mom is taking it and she got the worst mouth sores ever :(

    Aditi

    ReplyDelete
    Replies
    1. I did have mouth sores at first (read further in the blog) but they've disappeared since my oncologist decreased the Afinitor. I now alternate 5 mg and 10 mg doses, every other day.

      Delete

About Me

My Photo
I dance with cancer. Oy!